Hail, Douglas
- When
- August 18, 4:33 PM CST to 4:35 PM CST
- Where
- Douglas County, 2.26 mi WNW of Lone Star
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.880, -95.390
Small tree limbs down as well.
On the evening of the 18th an isolated supercell developed in southern Shawnee county along a cold front. The environment was favorable for severe storms with high instability and deep layer shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the evening of the 18th an isolated supercell developed in southern Shawnee county along a cold front. The environment was favorable for severe storms with high instability and deep layer shear. This supercell was able to become severe for a short time as it crossed into Douglas county but then became cut off by the outflow and front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 18, 2:35 PM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT TUE AUG 18 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 335 PM CDT TUE AUG 18 2015 19Z WATER VAPOR SHOWS A CLOSED UPPER LOW OVER SD WHILE SURFACE OBS PLACE THE LOW OVER NORTHWEST IA/SOUTHWEST MN BORDER. A STRONG COLD FRONT EXTENDED SOUTH FROM THE SURFACE LOW THROUGH SOUTHEAST NEB TO JUST WEST OF SLN. VISIBLE SATELLITE HAS SHOWN SOME BREAKS IN THE CLOUDS AHEAD OF THE FRONT WHICH HAS ALLOWED TEMPS TO WARM INTO THE LOWER 80S. THIS WOULD SUPPORT SURFACE BASED CAPE VALUES AROUND 1000J/KG WHILE 0-6 KM SHEAR INCREASES TO AROUND 45 KTS. SO THE POTENTIAL FOR SEVERE STORMS REMAINS IN PLACE. MODELS SHOW AREA ALONG AND SOUTH OF I-70 AS THE PLACES THAT SHOULD SEE THE BETTER INSTABILITY. THEREFORE THINK THIS MAY BE WHERE STRONG TO SEVERE STORMS DEVELOP THIS AFTERNOON, IF THEY STRENGTHEN. SINCE SURFACE WINDS HAVE VEERED TO THE SOUTHWEST AHEAD OF THE FRONT, THE POTENTIAL FOR TORNADOES APPEARS TO REMAIN FAIRLY SMALL. THE RAP AND HRRR, WHICH HAVE SHOWN A BETTER TIMING FOR THE FRONT, TAKE THE BOUNDARY EAST OF THE FORECAST AREA BETWEEN 8 AND 9 PM. THE RISK FOR SEVERE WEATHER SHOULD DIMINISH QUICKLY BEHIND THE FRONT AS COOLER MORE STABLE AIR COMES IN. ONCE THE FRONT PASSES EAST, THINK THE REST OF TONIGHT WILL BE FAIRLY UNEVENTFUL. THERE HAVE BEEN SOME LOWER CLOUDS ACROSS WESTERN NEB MIST OF THE DAY BUT THE MODELS TEND TO KEEP THE LOWER CLOUDS TO THE NORTH OVERNIGHT. THEREFORE WITH COLD AIR ADVECTION AND MOST LIKELY PARTLY CLOUDY SKIES, LOWS IN THE MID AND UPPER 50S LOOKS ON TARGET. BY LATE TONIGHT AND THROUGH THE MORNING WEDNESDAY, MODELS SWING A DECENT VORT MAX THROUGH THE BASE OF THE UPPER TROUGH PASSING THROUGH EASTERN KS. THERE IS NO SIGN OF LOW LEVEL MOISTURE ADVECTION OVER THE COLD FRONT, BUT THERE IS AN INDICATION OF A SATURATED AIRMASS ACROSS EAST CENTRAL KS WITH GOOD FRONTOGENESIS AS THE WAVE PASSES OVERHEAD. BECAUSE OF THIS HAVE CONTINUED WITH SOME CHANCE POPS FOR RAIN MAINLY OVER EAST CENTRAL KS. THERE SHOULD BE MORE DRY AIR OVER NORTH CENTRAL AND NORTHEAST KS THAT WILL LIMIT PRECIP CHANCES. THE COLD AIR ADVECTION WEAKENS THROUGH THE DAY WEDNESDAY, BUT THERE MAY BE SOME CLOUDS LINGER. THEREFORE HIGHS ARE FORECAST TO TOP OUT IN THE LOWER AND MID 70S. THIS IS ABOUT 15 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 335 PM CDT TUE AUG 18 2015 LOWER LEVEL WINDS BACK TO THE WEST WEDNESDAY NIGHT AND THEN SOUTHWEST INTO THURSDAY NIGHT BRINGING SOME WARMING BACK AND SURFACE TEMPS SHOULD MODIFY CONSIDERABLY. HAVE KEPT VALUES NEAR TO BELOW MOS FOR WEDNESDAY NIGHT IN LIGHT WINDS AND CLEAR SKIES. MODELS TRENDING A BIT COOLER FOR FRIDAY WITH CONTINUED BACKED TO NEAR SOUTHEAST WITH HIGHS STILL LIKELY CLOSE TO THOSE OF THURSDAY. PRECIP CHANCES CONTINUE TO LOOK QUITE LOW THROUGH THURSDAY NIGHT. AT LEAST SOME MOISTURE RETURNS AHEAD OF A WEAK UPPER WAVE FRIDAY...THOUGH THERE REMAINS TO BE A WIDE DEGREE OF VARIANCE IN BOTH OF THESE ELEMENTS...WITH A TREND TOWARD LOWER AVAILABLE MOISTURE NOTED. AT THIS POINT CHANCES FOR ANYTHING MORE THAN ISOLATED PRECIP LOOK LOW. FOR THE BEGINNING OF THE WEEKEND, RETURN FLOW WILL BE IN PLACE OVER THE SOUTHERN AND CENTRAL PLAINS AHEAD OF A DEEPENING TROUGH OVER THE NORTHERN ROCKIES. THIS SYSTEM WILL CONTINUE EASTWARD PROGRESSION INTO THE DAY SATURDAY AND OVERNIGHT INTO SUNDAY BEFORE IT BECOMES MORE NEGATIVELY TILTED AND LIFTS THROUGH THE UPPER MISSISSIPPI VALLEY INTO THE GREAT LAKES REGION BY MONDAY. THIS LARGER SCALE FEATURE SHOULD BRING ABOUT THE CHANCE OF ELEVATED STORMS FOR SATURDAY MORNING AS A LLJ SHOULD HELP ENHANCE AN AREA OF ISENTROPIC LIFT OVER EASTERN KS. INTO THE DAY, SOUNDINGS DO SUGGEST THAT STORM POTENTIAL MAY BE LIMITED WITH A PRETTY STRONG CAP DEVELOPING OVER THE REGION. THE BETTER CHANCE FOR THUNDERSTORM REDEVELOPMENT WILL BE IN THE LATE AFTERNOON INTO THE EARLY EVENING AS SHEAR PROFILES BECOME A LITTLE MORE ORGANIZED AND WAA INCREASES LOW LEVEL MOISTURE ALONG WITH INSTABILITY OVER THE REGION. SOME POTENTIAL FOR STRONG TO SEVERE STORMS COULD EXIST, BUT STILL TOO FAR OUT TO PINPOINT OVERALL LIKELIHOOD. MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT FOR THE MOST PART WITH EASTWARD PROGRESSION OF THE TROUGH. THE GFS SOLUTION DOES SEEM TO BE THE MORE AGGRESSIVE OF THE SOLUTIONS THOUGH WITH A DEEPER UPPER LOW AND MORE NORTHERLY PROGRESSION AFTER THE MONDAY MORNING TIME FRAME. IN THE WAKE OF THIS FALL-LIKE LOOKING SYSTEM, WILL BE ANOTHER NICE FEW DAYS AS HEIGHTS RISE AND SUBSIDENCE SETS IN WITH SIGNIFICANT MOISTURE BEING PUSHED SOUTH. HIGH TEMPS COOL BEHIND THE SYSTEM INTO THE UPPER 70S AND ONLY CLIMB INTO THE MID 80S BY TUESDAY. LOWS MEANWHILE COULD FLIRT WITH LOW 50S IN PARTS OF THE AREA BY TUESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1227 PM CDT TUE AUG 18 2015 ANY NEW TS DEVELOPMENT THIS AFTERNOON APPEARS TO BE MORE SCATTED IN NATURE. SO ONLY HAVE CONFIDENCE TO KEEP A VCTS IN THE TERMINALS. THINK THE TS CHANCES WILL DIMINISH QUICKLY ONCE THE FRONT PASSES THROUGH, WHICH IS TIMED BASED ON THE RAP AND HRRR PROGS. NOTICED THE MVFR COGS UPSTREAM ACROSS WESTERN NEB. FOR NOW THE MODEL PROGS KEEP ANY CIGS ABOVE 3KFT, BUT WILL NEED TO MONITOR THIS THROUGH THE EVENING. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WOLTERS LONG TERM...65/DRAKE AVIATION...WOLTERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 915 AM CDT TUE AUG 18 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-191415- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 915 AM CDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE REMAINS A CHANCE FOR RENEWED THUNDERSTORM DEVELOPMENT ALONG THE COLD FRONT OVER NORTH CENTRAL KANSAS. THIS WOULD MOST LIKELY OCCUR BETWEEN 2 AND 4 PM. THE INTENSITY OF THE STORMS REMAINS A QUESTION. BUT SOME OF THE STORMS COULD PRODUCE DAMAGING WINDS AND HAIL AROUND ONE INCH IN DIAMETER. NORTHEAST AND EAST CENTRAL KANSAS...MAINLY EAST OF A LINE FROM SENECA TO MANHATTAN...ARE THE AREAS MOST LIKELY TO SEE STRONGER STORMS THIS AFTERNOON. THE THUNDERSTORM ACTIVITY IS FORECAST TO MOVE TO THE SOUTH AND EAST OF ANDERSON COUNTY BY AROUND 9 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE LIKELY LATE SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WHILE SPOTTER ACTIVATION IS UNLIKELY TODAY...SPOTTERS SHOULD REMAIN ALERT TO THE WEATHER FOR ISOLATED SEVERE STORMS DURING THE AFTERNOON AND EARLY EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP WOLTERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HEAVY RAIN 2 SSW AMERICUS 38.48N 96.27W
08/18/2015 E1.40 INCH LYON KS TRAINED SPOTTER
AS OF 230PM
&&
BAERGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT TUE AUG 18 2015
KSZ024-026-182145-
JACKSON-JEFFERSON-
407 PM CDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 445 PM CDT...
AT 406 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
POTAWATOMI RESERVATION...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOLTON...VALLEY FALLS...OZAWKIE...MAYETTA...DENISON...CIRCLEVILLE AND
POTAWATOMI RESERVATION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3932 9593 3951 9586 3951 9557 3942 9557
3942 9548 3920 9545
TIME...MOT...LOC 2106Z 274DEG 24KT 3936 9582PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
517 PM CDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 2 NE SILVER LAKE 39.12N 95.84W
08/18/2015 M2.81 INCH SHAWNEE KS TRAINED SPOTTER
STORM TOTAL AS OF 515 PM
&&
KSANDERSThe Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
2 hail. Local standard time, as filed.
Small tree limbs down as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592687, 592688.